High Wind, Grayson
- When
- May 13, 4:00 PM EST to 9:00 PM EST
- Where
- Grayson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
High winds during evening of the 13th downed trees across Grayson County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
High winds during evening of the 13th downed trees across Grayson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 13, 1:55 PM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 255 PM EDT MON MAY 13 2002 BUSY AFTN WITH WATCHES ALL OVER. WILL GO A REST OF THE AFTN PD IN THE AFTN PACKAGE FOR ONGOING SVR. STRONG PRES RISES...CAA AND RAPIDLY DEEPENING LOW TO THE NE SHUD CREATE WIND ADVISORY CONDITIONS ACROSS MUCH OF THE WESTERN FA TONIGHT. WILL CARRY IT THRU MID-MORNING TMRW AND LET MID SHIFT CANCEL IF NECESSARY. WILL ALSO KEEP SML CHC OF LGT SHOWERS GOING IN THE FAR NW THRU TMRW AS MOISTR REMAINS DEEP. STRONG COOL HIGH PRESSURE DOMINATES THRU WED. NEXT SYSTEM TIMED FOR NEXT FRI NGT. WILL KEEP CHC IN THRU SAT NGT THEN DRY IT OUT THRU THE REST OF THE FCST PD. FCSTID = 9 ROA 54 71 47 75 / 20 10 0 0 LYH 53 72 48 75 / 30 10 0 0 DAN 56 74 48 77 / 40 10 0 0 BLF 44 57 40 67 / 40 30 0 0 LWB 46 55 39 66 / 40 30 0 0 BCB 45 58 41 69 / 20 10 0 0 TNB 45 58 45 66 / 40 20 0 0 .RNK... NC...WIND ADVISORY FROM 800 PM EDT MONDAY UNTIL 1000 AM EDT TUESDAY FOR ZONES NCZ001>002...NCZ018. VA...WIND ADVISORY FROM 800 PM EDT MONDAY UNTIL 1000 AM EDT TUESDAY FOR ZONES VAZ007...VAZ009>020...VAZ022>024...VAZ032>035. WV...WIND ADVISORY FROM 800 PM EDT MONDAY UNTIL 1000 AM EDT TUESDAY FOR ZONES WVZ042>045.
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT MON MAY 13 2002
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM ROANOKE CITY VA WIND DAMAGE
05/13/02 ROANOKE LARGE TREE DOWN
ON MCCLENAHAN ST
ONE FATALITY/
TWO INJURIES
0211 PM ANDERSONVILLE VA FUNNEL CLOUD
05/13/02 BUCKINGHAM ROUTE 640/637
REPORTED BY
OFF DUTY SHERIFFLOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT MON MAY 13 2002
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM ROANOKE CITY VA WIND DAMAGE
05/13/02 ROANOKE *** 1 DEAD , 2 INJ *** LARGE TREE DOWN
LARGE TREE DOWN ON
MCCLENEHAN ST.
REPORTED BY FIRE DEPARTMENT. DEPARTMENT
0211 PM ANDERSONVILLE VA FUNNEL CLOUD
05/13/02 BUCKINGHAM ROUTE 640/637
REPORTED BY
OFF DUTY SHERIFF.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM 3W FERRUM VA WIND DAMAGE
05/13/02 FRANKLIN NUMEROUS TREES DOWN ON
HWY 40.REPORTED BY
FRANKLIN COUNTY SHERIFFS
OFFICE.NCZ001>006-018>020-VAZ007-009>018-022>024-032>035-043>047-058-059- 132100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 313 PM EDT MON MAY 13 2002 ...ANOTHER LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA... A LINE OF STRONG THUNDERSTORMS IS MOVING EASTWARD INTO THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA. AT 310 PM...THE STORMS EXTENDED FROM TAZEWELL COUNTY VIRGINIA...SOUTHWEST INTO EASTERN TENNESSEE. THE LINE IS MOVING EAST AT AROUND 40 MPH...AND WILL BE SWEEP THROUGH SMYTH...WYTHE AND GRAYSON COUNTIES IN SOUTHWEST VIRGINIA...AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA...BETWEEN 330 PM AND 430 PM. THE STORMS WILL THEN CONTINUE EASTWARD INTO THE NEW RIVER VALLEY AND ROANOKE VALLEYS IN VIRGINIA...AND THE FOOTHILLS OF NORTHWEST NORTH CAROLINA...BY 500 PM. AS THE STORMS CONTINUE MOVING EASTWARD...THEY MAY PRODUCE DAMAGING WIND GUSTS IN SOME AREAS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 800PM THIS EVENING. PEOPLE IN THE PATH OF THESE STORMS SHOULD KEEP A CLOSE WATCH ON THE WEATHER THIS MORNING. BE PREPARED TO SEEK SAFE INDOOR SHELTER IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM SLIDERS VA WIND DAMAGE
05/13/02 BUCKINGHAM NUMEROUS TREES DOWN FROM
SLIDERS TO DILLWYN
BETWEEN 205 AND 215 PM.
REPORTED BY OFF-DUTY
SHERIFFS EMPLOYEE.LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT MON MAY 13 2002
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM RINER VA WIND DAMAGE
05/13/02 MONTGOMERY 60+ MPH WIND
BY SPOTTER
1150 AM INDIAN VALLEY VA WIND DAMAGE
05/13/02 FLOYD LARGE TREES DOWN
ON HIGHWAY 87
1230 PM ROANOKE CITY VA WIND DAMAGE
05/13/02 ROANOKE TREES DOWN ON
ORANGE AVENUE
1150 AM GRAYSON TOWN VA WIND DAMAGE
05/13/02 PULASKI LARGE TREES DOWN
ON GRAYSON ROAD
...CORRECTED INDIAN VALLEY REPORT...The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299733.